Joint Pain due to steroid taper,Remicaid, or something else?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Dec 2006
Total Posts : 251
   Posted 5/17/2009 8:36 AM (GMT -6)   
I tapered off of Prednisone a few weeks ago now my right foot just aches especially after walking. My middle finger and other joints ache as well. Any ideas? Any thoughts on what I can do?
Female, Left-sided colitis diagnosed at age 28 in 2001
Currently, I am in a terrible flare after taking Augmentin (antibiotic)
Trying to drink Glucerna for nourishment but even that upsets my stomach sometimes.
All my meds are approved by the doc. for breastfeeding but they still make me nervous.
3.5mg Low Dose Naltrexone (Stopped taking, didn't have time to wait for it to work), Prednisone 40mg, Zoloft, Asocal (but they are going straight through), enemas=hydrocortisone, Meselamine, vitamin E suppositories (I can bearly hold enemas in and they irritate). Prenatal vitamins, Juice Plus, Expecta DHA,Emergen C, VSL $$$$$ ( (Not taking all of my supplements right now they hurt too badly) Starting 1st Remicade infusion as of 2/24/09.

Regular Member

Date Joined Apr 2008
Total Posts : 191
   Posted 5/17/2009 9:16 AM (GMT -6)   
yes I had alot of joint pain too after coming off Pred,my GI would have it that it is just another symptom of UC ie inflamation in joints,that is masked by the pred,I never did really get any satisfactory answers as to what was causing it,in my case it gradually wore off after a period of about nine months with no steriods,and has stopped since taking imuran,did you have clicking joints at all, this is something I never had pre steriods, and I never found out what causes that either.

Veteran Member

Date Joined Feb 2005
Total Posts : 6447
   Posted 5/17/2009 9:16 AM (GMT -6)   
Hi mjw, the joint pain could be from the pred taper. I had numerous effects when I tapered, that being one of them. The Remi might be able to help in that area since it's also used to treat R Arthritis. Do check in with your doc if it continues...

Remicade - will have my 29th infusion on July 8
Vitamin B-12/Biotin, Probiotics, Vitamin D-3 (2000 IU)
Co-Moderator for the UC Forum

Elite Member

Date Joined Sep 2005
Total Posts : 10404
   Posted 5/17/2009 9:59 PM (GMT 0)   
... or the Rem might be causing the pain. That's not unusual.

How are you sleeping at night? Do you feel unusually fatigued? Does the pain get worse if you have an unusually busy day?

Co-Moderator Crohn's Forum.

New meds thread

Regular Member

Date Joined May 2009
Total Posts : 141
   Posted 5/17/2009 5:19 PM (GMT -6)   
I too had really bad joint pains - knees etc - after finishing the pred (I am also on AZA). The GI couldn't give any kind of explanation for it but didn't think it was secondary inflammation caused by the colitis because (1) it continued after my blood tests were coming back as good; (2) I never had joint pains when my colitis was really bad (before I took pred). So... never got to the bottom of it. Good news is that the joint pains went after 4 months and I'm fine now. I'd just hang in there and give it time... hard, I know, to be struggling up and down stairs with the body of a 90-year old.
Ulcerative Colitis: diagnosed as moderate pan-colitis August 2008. Prednisolone saved me.
Current meds: Azathioprine (100mg); Asacol (too much - 6 tablets twice a day); Pentasa enemas and suppositories as needed (both great).

Veteran Member

Date Joined Jan 2009
Total Posts : 832
   Posted 5/17/2009 6:19 PM (GMT -6)   
You can have joint pain just from UC.
24 year old female
Diagnosed with Crohn's disease in December 2008..
Medication - Asacol, Remicade, Entocort, Cipralex and Cerazette.
My wonderful dogs :) ~ ~

Veteran Member

Date Joined Jul 2008
Total Posts : 748
   Posted 5/17/2009 8:11 PM (GMT -6)   
When I tapered, I had joint pain as well.  I always assumed it was because of coming off the pred.  It would be worse sometimes and not as bad others, but even months later never went away.
Anyway, fast forward to recently, and I was given canasa suppositories for a flare.  I am also on Asacol, which I started for the first time at the same time I had started the pred. (canasa is mesalamine also)  Well, my joint pain became unbearable.  My GI just told me joint pain was typical, but that just didn't feel right to me.  After talking with some here, and then experimenting with the canasa (AFTER my flare was under control again, of course), I came to find that the mesalamine is the main culprit for me.  I stopped using the canasa and I am back to my normal level of joint pain, which is manageable for me.  I know that many UCers do have joint pain because of the UC, but for me it was definitely brought on by the mesalamine. 
Good luck-it is horrid to deal with all of these side effects!!
33 years old, stay at home mom of 2 girls, ages 3.5 and 2.5
Diagnosed in 2007
Currently on:
Asacol 6pills/day
Biweekly injections for Humira clinical trial-going well so far!!
Canasa suppositories-1000mg nightly for recent flare

Veteran Member

Date Joined Mar 2007
Total Posts : 2832
   Posted 5/17/2009 8:16 PM (GMT -6)   
I had joint pain as a side effect of Remicade, much like you describe, most likely from the body rejecting the Remicade, since it didn't last more than a week or two each time.  The pains were in my knuckles, knees, ankles, elbows, and shoulders, after a few months on the drug.  So far not getting it from Humira (jury still out on whether this is working as therapy though)- maybe a tiny bit but nothing like I got with Remicade. I had never and have never got joint pains from prednisone withdrawals or from UC as such. Pred (which I am still on though tapering) tends to give me joint pains - specifically back and knee and ankle- in higher doses which disappear below about 12.5 mg.
I am sorry about the flare- what was the antibiotic for?  Best of luck.

Pancolitis >20 years, allergic to all 5ASAs
Tried everything under the sun (natural and alternative)
Some partial success with TSO but was too expensive to keep up 
Remicade Humira, lots of probiotics, entocort, tapering pred again, maybe surgery this year

Post Edited (Probiotic) : 5/17/2009 8:20:03 PM (GMT-6)

Veteran Member

Date Joined Dec 2008
Total Posts : 511
   Posted 5/17/2009 9:30 PM (GMT -6)   


I've been off prednisone for about three months and holy hell do I have body aches!!!  My husband thinks I'm a wack-job by saying that in a way I miss the roids b/c I didn't have these little pains everywhere.  Now, my back hurts, my hips hurt, my fingers and wrists are always sore...aging sucks!!!  The prednisone I feel definitely masked many of my little joint issues.  Also, never in my life would I ever think of anything positive regarding prednisone, because in all actuality it caused so many problems for me. 

However, in answer to your question, I do think that prednisone definitely could be covering some minor aches and pains and you may just be noticing them now more than before b/c you were without them for awhile.  I also feel that UC can just be the culprit to all sorts of crazy bodily issues.  Then there's Remicade, that's just a dandy drug that really could have side effects we're not even aware of sure...let's say it's the prednisone, UC and Remicade!  : ) 

: )  Robin
28 year old Mommy of an amazing 1 year old and Wife for 2 years!
Dx-May 2007 Moderate/Severe Pancolitis - failed all medications
Proctocolectomy w/ permanent ileostomy on 02/06/09!!!
"Your mind is like a parachute, it only works when it is open."  -Unknown

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, March 19, 2018 12:45 PM (GMT -6)
There are a total of 2,941,437 posts in 322,754 threads.
View Active Threads

Who's Online
This forum has 161154 registered members. Please welcome our newest member, Apappy.
367 Guest(s), 18 Registered Member(s) are currently online.  Details
Baycitygirl, erinwantstoheal, sirenshooter, Dimitri71, Glascis, RollTideFan, Hoagie, J Baxter, 1000Daisies, kloz31, BBN!!, getting by, Katia, ByHisGrace, InTheShop, MK1965, k07, Sober1